The likelihood of a connection between serotonin reuptake inhibitor (SRI) discontinuation and an acute reduction in synaptic serotonin (5-HT) has ignited interest in the similarities between SRI discontinuation syndrome and the symptoms observed after acute tryptophan depletion, which reduces synaptic 5-HT levels. An open question is whether these 2 phenomena have shared characteristics because of a similar underlying mechanism. The evidence in support of a similar underlying mechanism includes the observation that comparable proportions of SRI-treated patients experience depressive symptoms following tryptophan depletion and SRI discontinuation. Furthermore, the proportion of people who have emotional changes with rapid antidepressant discontinuation may be parallel to the proportion of people who experience those changes with rapid tryptophan depletion.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of Clinical Psychiatry|
|Issue number||SUPPL. 4|
|State||Published - May 29 2006|
ASJC Scopus subject areas
- Psychiatry and Mental health